Last week I got a nerve block done for my migraines. It didn't work and I was in more pain than I have ever been from a migraine. I just got done with 3 days of infusions but that didn't help either. Has this ever happened to anyone else? Does anyone think my doctor could have messed up the nerve block?
Sounds like this was strictly for a long lasting migraine. I'm not a Doctor, but a nerve block was never indicated for my wife's migraines. She has been treated for quite some time including at a speciality clinic. I don't recall seeing the nerve block on their list of protocols. They were doing injections using botox but my wife isn't opting for this treatment.
I presume you have tried Maxalt or Imetrex.
Have you identified any of the triggers for your migraines? Since you live in Arizona, you might want to consider sunlight as a potential culprit. If you are a sun person you should be aware that in addition to the skin hazards there are also strong indications that sunlight converts to electromagnetic energy. The magnetic portion of the waves reconverts to electrical energy on a surface. Our skin and our skulls are such surfaces. Currently, the only way to avoid this trigger is to avoid as much direct sunlight as possible. It's only a hunch on my part, but as the old saying states "any port in a storm will work." It's also a no cost method to rule this trigger out.
I get very helpful nerve block injections every 4 weeks for otherwise severe 24/7 migraine pain. The stuff that is used in mine is nothing like yours which didn't even sound like a "nerve block". My neurologist uses bupivacaine which is a local anaesthetic. It is injected into the body where it will either totally stop
pain or will cause partial loss of feeling (numbness). It will not put you to
sleep. Bupivacaine Injection is used after surgery to relieve pain. It can be
used to make childbirth less painful.
So my nerve block injections are nothing like yours.
Your "nerve block" was a combination of drugs used to treat specific maladies, but was not a "nerve block" E.g. magnesium gluconate is used to treat low blood magnesium. Low blood magnesium is caused by gastrointestinal disorders, prolonged vomiting or diarrhea, kidney disease, or certain other conditions.
I'm interested in how bad your migraines are and what else has been tried for you?
The mix of medications was a infusion I got 2 days after the nerve block. The nerve block was a steroid and a numbing medication. Im concurred that my doctor did something wrong when she injected the back of my head because after the nerve block my migraine was unbearable. The infusion didn't help much either. Have you ever heard of anything like that happening?
My migraines have varied from mild headaches to migraines that even affect my speech and vision. I have tried Maxalt (I cant take this because I get bad side effects), Anti-seizure drugs, antidepressants, Nurontin, changing my diet, beta blockers, Excedrin Migraine,series of steroids, and Fioracet. The only thing that has worked for me that I feel safe taking is Fioracet, but it doesn't help with the really bad migraines and you cant take it a lot.
Thanks for your detail. No, I've never heard of a nerve block causing more pain. My neurologist gives me about 20 nerve block injections across the whole front of my face above the eyes, both temples, in the back of my head, my upper neck area, top of my shoulders and sometimes on my back. But my neurosurgeon gave me a single nerve block in the back of my head which took the headache away completely the first time before I saw my neurologist. It really makes me wonder about yours.
I believe that Fioracet is similar to the Esgic that I find to be the most effective migraine medication, but like you say, you can't take it more than twice a week. But it doesn't work either when my headaches get too bad, when I then have to go to the ER where they give me Morphine, Benedryl, Reglan and the saline-water intravenously.
I may have far more severe migraines than you do. It occured from a stroke 3 years ago, so I have needed a lot more attention for it since it has disabled me so much.
It sounds like you have taken a lot of meds. There are a lot of other prophylactic meds (taken every day to prevent migraines) that you haven't tried. The steroids didn't help me at all. In fact my headaches got even worse. I've tried a bunch of other prophylactic meds which either I couldn't tolerate or didn't work, but I just found out about some other ones to try from my 7th neurologist. One that has helped me some is Petadolex--an herbal medication. But it costs about $55.00 with the discounted plan. Their website is: www.petadolex.com and their free Patient Info line is: 1-888-301-1084.
Botox injections have also helped me, but you may have difficulties getting insurance coverage for it.
I also use a skin gel that helps my milder headaches to prevent them from getting worse. And it doesn't go into the blood stream, so it doesn't cause rebound headaches. You do need a prescription for it and you need to find a pharmacy that can compound the meds in it. The ingredients are:
Amitrityline-2%, Ketoprofen – 10%, Gabapentin 3%, Lidocaine2%, and Transdermal Gel – 60 g. TID
And I also use a prescription Licaine nasal ointment which again does not enter the blood stream.
I just saw my 6th neurologist at the University of Michigan who specializes in migraines and has a very long wait list of about 8-9 months. He suggested raising my anti-depressants way up, because anit-depressants also suppress nerve pain. I said that I didn't want to increase my Effexor which affects my libido, but he then said that I could add Savella (sp?) which doesn't have that side effect. It is labeled for fibromyalgia, but also treats migraine pain since it is also an anti-depressant. And he suggested another blood pressure medication which can suppress pain. He also prescribed a more effective Folate vitamin which can regulate pain better. But that may be because I have a higher blood level of homocysteine, (practically never tested for) and take a regular Folate Acid. But I'm not sure it was tied to the blood level.
Also I got an IGg allergy testing which showed only a slight intolerance to gluten, eggs and dairy. One of my other neurologists said I passed the allergy tests, but this new neurologist said that even slight intolerances with someone in pain can substantially affect the migraine.
So maybe you need to find a different neurologist, or suggest some of the suggestions above. Each one of my neurologists have suggested something different except for the first one (not from the U. of Mich.) who was a complete idiot.
I hope that you don't mind all my detail, but you got back to me right away and wanted to offer you the many treatments that have come my way from some excellent neurologists. And I would be happy to offer you more specifics about some of the suggestions above. So feel free to ask any more questions.
Sorry I haven't been able to get to the computer this week.
Thank you sooooo much for your response! :) It really helps a lot!
Im meeting with my doctor later this week and Im going to discuss some of the treatments you mentioned and see if she'll prescribe something for me to try out!
I joined Consumerlab.com which assesses supplements for contaminants, the doses and price. They found, e.g. that Kirkland (at Costco) was fine and was the cheapest. Generally more expensive does not mean a better supplement.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.